Tornadoes · United States · Illinois · 2023
Unrated tornado, Marietta, Illinois, August 26, 2023
This Unrated tornado ran 0.5 miles across Fulton County on August 26, 2023, touching down at 2:40 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 26, 2023
- Touchdown
- 2:40 PM CDT (19:40 UTC)
- Lifted
- 2:45 PM CDT (19:45 UTC)
- On the ground
- 5 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Fulton County
- Touchdown point
- 40.490, -90.403
- Lift-off point
- 40.483, -90.401
- Record number
- 2308261340-01
The damage survey
2 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry.
- Fulton County EMA reports brief landspout tornado near Belville Rd and Co Rd 34.
- Fulton County EMA reports brief landspout tornado 2 S of Marietta.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A weak surface boundary was draped across the region on August 26. Thunderstorms developed and sagged south along the boundary during the early afternoon, and two brief landspout tornadoes were observed in Fulton County. Neither landspout produced any damage, and thus both were rated EF-Unknown.
The emergency manager observed a brief landspout tornado two miles south of Marietta.
A brief landspout tornado was observed near County Road 34 and Belville Road in rural Fulton County. No damage was observed, so an intensity rating could not be assigned.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS ILX issued a tornado warning for this county at 19:30 UTC, 10 minutes before the tornado touched down, in force until 20:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:30 UTC | 20:00 UTC | Tornado Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:27 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Aug 26, 2:10 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 26, 2:10 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 210 PM CDT Sat Aug 26 2023 .SYNOPSIS... Issued at 210 PM CDT Sat Aug 26 2023 Widely scattered showers and thunderstorms will continue across all of central Illinois this afternoon...with rain chances shifting south of a Rushville to Mattoon line by early evening. After a cold front passes tonight, much cooler and less humid weather will be on tap for Sunday with high temperatures only reaching the upper 70s and lower 80s. && .SHORT TERM... (Tonight and Sunday) Issued at 210 PM CDT Sat Aug 26 2023 18z/1pm surface analysis shows a cold front extending from northern Indiana to northern Missouri. Scattered thunderstorms have developed along the front as well as further southeast along an outflow boundary extending from near Decatur to Lawrenceville. Given sufficient convergence/vorticity, latest SPC mesoanalysis shows a non-supercell tornado parameter of 0.5 to 1.5 along the boundary. As a result, there have been a few reports of funnel clouds beneath developing showers. Have therefore issued an SPS highlighting the possibility of funnel clouds through the afternoon from Lincoln/Clinton/Monticello southeastward to Newton/Robinson. Widely scattered showers/storms will linger along/south of the cold front for the next several hours...with rain chances shifting south of a Rushville to Mattoon line by early evening. Think the front will push far enough south to end PoPs across the entire KILX CWA by midnight. Overnight lows will range from the upper 50s far north around Galesburg and Lacon to the upper 60s south of I-70. After some lingering morning cloud cover, skies will become mostly sunny by Sunday afternoon as northeasterly winds bring cooler/drier air into the region. High temperatures will be considerably cooler than they have recently been...with upper 70s everywhere north of I-70 and lower 80s further south. Barnes .LONG TERM... (Monday through Next Saturday) Issued at 210 PM CDT Sat Aug 26 2023 Quiet weather will prevail through the extended. A series of short-waves dropping southward out of Canada will carve a significant upper trough over the Great Lakes/Ohio River Valley early next week. This will ensure a stretch of below normal temperatures with highs in the upper 70s and lower 80s Monday through Thursday. Will need to keep an eye on a vigorous wave diving through Michigan on Tuesday, as the potential exists for a few showers as far southwest as central Illinois. After that, the upper trough will quickly lift into eastern Canada and heights will rise markedly by next weekend. As a result, temperatures will climb back into the middle to upper 80s on Friday and perhaps into the lower 90s by next Saturday. Barnes && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1221 PM CDT Sat Aug 26 2023 Winds are being impacted by outflow from storms south of the terminals early this afternoon, resulting in west/southwest or variable flow at SPI and DEC, but a cold front will turn winds NW at all locations over the next couple hours. A few isolated storms are possible near the front, then precip chances should diminish behind the front. Winds will gust to near 20 kt at times through sunset. There is potential for MVFR ceilings to return overnight, but confidence is low at this time. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 26, 12:20 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1220 PM CDT Sat Aug 26 2023 ILZ027>031-036>038-040>057-061>063-066>068-071>073-271730- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1220 PM CDT Sat Aug 26 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. A few isolated storms will be possible through the afternoon. Severe storms are not expected but brief, locally heavy rain is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Deubelbeiss
In the hours before
Local storm report, Aug 26, 12:23 PM CDT, 2 hours 17 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1223 PM CDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM Rain 3 N Greenview 40.13N 89.74W
08/25/2023 M1.44 inch Menard IL Mesonet
Mesonet station GREI2 3.3 N Greenview.
0546 AM Rain 2 SW Latham 39.95N 89.19W
08/26/2023 M1.35 inch Logan IL Public
SWOP observer reported 1.35 inches for storm
total rainfall.
0600 AM Rain Robinson 39.01N 87.74W
08/26/2023 M2.00 inch Crawford IL Mesonet
0653 AM Rain Lawrenceville Airport 38.76N 87.60W
08/26/2023 M1.53 inch Lawrence IL ASOS
ASOS station KLWV Lawrenceville AP.
0653 AM Rain Coles County Airport 39.47N 88.27W
08/26/2023 M1.76 inch Coles IL ASOS
ASOS station KMTO Coles Co. Mem AP.
0719 AM Rain 1 N Windsor 39.45N 88.60W
08/26/2023 M1.12 inch Shelby IL CO-OP Observer
Reported 1.12 inches as the storm total
rainfall overnight.
0728 AM Rain 1 SSW Pana 39.37N 89.09W
08/26/2023 M1.00 inch Christian IL CO-OP Observer
1.00 inch storm total rainfall reported by
CO-OP.
0826 AM Rain 3 S Moweaqua 39.59N 89.02W
08/26/2023 M1.02 inch Shelby IL CO-OP Observer
Storm total rainfall from CO-OP observer.
0935 AM Rain Cisco 40.01N 88.73W
08/26/2023 M1.14 inch Piatt IL CO-OP Observer
Storm total rainfall.
&&Local storm report, Aug 26, 12:40 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1240 PM CDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Tstm Wnd Dmg 2 W Riverton 39.85N 89.58W
08/25/2023 Sangamon IL Cocorahs
Multiple large branches snapped off of trees
across the street from the CoCoRaHS observer
site.
1231 PM Rain 3 NW Peoria 40.77N 89.67W
08/26/2023 M1.30 inch Peoria IL NWS Employee
1235 PM Rain 3 NE Norwood 40.74N 89.67W
08/26/2023 M3.50 inch Peoria IL Public
Former media partner observed 3.5 inches of
rainfall within an hour.
&&Special weather statement, Aug 26, 1:37 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Lincoln IL 137 PM CDT Sat Aug 26 2023 ILZ042>044-053>056-062-063-067-068-261945- Logan-De Witt-Piatt-Macon-Moultrie-Douglas-Coles-Cumberland-Clark- Jasper-Crawford- Including the cities of Lincoln, Clinton, Monticello, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Greenup, Marshall, Newton, and Robinson 137 PM CDT Sat Aug 26 2023 ...FUNNEL CLOUDS SIGHTED OVER COOKS MILLS... At 135 PM, emergency management reported a funnel cloud near Cooks Mills. Atmospheric conditions exist that favor the possible formation of weak circulations along a pre-existing boundary. Some of these circulations are occurring underneath developing showers and thunderstorms, where a funnel cloud may develop. Once the rain begins, the funnel cloud usually dissipates. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances these funnels may briefly touch down. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. Deubelbeiss
Local storm report, Aug 26, 2:20 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
220 PM CDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM Rain 3 NW Peoria 40.77N 89.67W
08/26/2023 M2.21 inch Peoria IL NWS Employee
Corrects previous rain report from 3 NW
Peoria.
&&
RDLocal storm report, Aug 26, 2:22 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
222 PM CDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM Rain 3 NNW West Peoria 40.74N 89.65W
08/26/2023 M4.00 inch Peoria IL Public
&&Local storm report, Aug 26, 2:35 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
235 PM CDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tornado 2 S Marietta 40.47N 90.39W
08/26/2023 Fulton IL Emergency Mngr
Fulton Co EMA relays report of brief
landspout tornado.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
7.7 hours before the tornado, 126 km from the path. August 26, 2023.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 106 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.5 K/km
Davenport, (KDVN), 00:00Z
4.3 hours after it, 126 km from the path. August 27, 2023.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 77 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the touchdown began at 19:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:30 UTC | TORNADO | 2 S Marietta | Fulton, IL | Fulton Co EMA relays report of brief landspout tornado. |
| 19:40 UTC | TORNADO | 1 Ssw Marietta | Fulton, IL | Another brief landspout tornado observed near Co Rd 34 and Belville Rd in rural Fulton Co. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of August 26, 2023
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 26 | 2:30 PM CDT | EF0 | Fulton, IL | 0.4 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.